- The Washington Times - Tuesday, February 19, 2008

WASHINGTON (AP) — U.S. health officials evaluated the wrong factory when assessing the safety of a Chinese-made drug ingredient that may be a source of problems with a blood thinner, the Food and Drug Administration said yesterday.

Baxter International’s heparin has been linked to four deaths and hundreds of reports of allergic reactions. An investigation will take FDA inspectors to China this week.

The Chinese manufacturer was not inspected because it was confused with another company in the agency’s database with a similar name, said Joseph Famulare, deputy director of the Center for Drug Evaluation and Research’s compliance department. The FDA evaluated that firm, which had a history of positive inspections and was not reinspected.

The agency discovered within the past month that the wrong factory was evaluated, Mr. Famulare said, adding that as far as the FDA knows, it is an isolated incident.

Investigators will travel to China this week to inspect the company that produces the drug’s active ingredient, said Michael Rogers, director of the division of field investigations within the FDA’s office of regulatory affairs. The team will include a chemist fluent in Chinese and a specialist in drug-manufacturing technology.

“We’ve given this team the flexibility to extend this inspection as long as it takes as well as investigate the appropriate leads within China,” he said.

The agency doesn’t know what is to blame for the deaths and allergic reactions associated with Baxter’s heparin.

Inspections are under way at a Baxter facility in Cherry Hill, N.J., and at company supplier Scientific Protein Laboratories of Waunakee, Wis.

Last week, the FDA told physicians to stop using Baxter’s heparin, citing 350 reports of side effects so far this year. In 2007, the agency received 100 reports of problems with the drug.

Baxter said it will stop manufacturing multiple-dose vials while it and the FDA attempt to locate the source of the problems.

Baxter last month recalled nine lots of the injectable drug after learning of allergic reactions among dialysis patients. The problems included dizziness, fainting and a racing heartbeat.

Copyright © 2018 The Washington Times, LLC. Click here for reprint permission.

The Washington Times Comment Policy

The Washington Times is switching its third-party commenting system from Disqus to Spot.IM. You will need to either create an account with Spot.im or if you wish to use your Disqus account look under the Conversation for the link "Have a Disqus Account?". Please read our Comment Policy before commenting.


Click to Read More and View Comments

Click to Hide